The Food and Drug Administration (FDA) is reminding doctors of the link between taking bisphosphonates and a raised risk of experiencing often incapacitating bone, joint, and/or musculoskeletal pain.
Prescribing information for all bisphosphonates already includes warnings of severe musculoskeletal pain, the FDA informs. However, this information may be overlooked by doctors, resulting in delayed diagnosis, impairment and/or pain prolongation, and the subsequent use of analgesics.
The FDA quotes the following drugs
The pain may be experienced either within days of taking the bisphosphonate medication, or within months, and even years. There are reports of patients experiencing total relief of symptoms immediately after stopping taking the bisphosphonate, while others who stopped experienced gradual relief. We do not know what the risk factors linked to bisphosphonate are; neither do we know what the incidence of musculoskeletal pain is (for patients takings bisphosphonates).
This severe musculoskeletal pain is different from the acute phase response which includes fever, chills, bone pain, myalgias, and arthralgias that occasionally accompanies initial administration of intravenous bisphosphonates and may happen with initial exposure to once-weekly or once-monthly doses of oral bisphosphonates – these symptoms tend to resolve within several days with continued drug use.
The FDA says a doctor who has a patient who is taking bisphosphonate and is experiencing severe musculoskeletal pain should consider stopping the drug either permanently or temporarily.
What are bisphosphonates used for?
Bisphosphonates are drugs used to treat diseases which result in weakened bones; most commonly these diseases include osteoporosis, osteopenia, or bone cancer.
Written by – Christian Nordqvist